Washington, 2007

High Wind and Strong Wind in Washington, January 7, 2007

January 7, 2007 · NWS OTX · 4 events in 4 counties and zones

A strong lee side trough east of the Cascades led to strong damaging gravity wave winds. Where these gravity waves mixed down to the surface, extensive to catastrophic damages occurred.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
$12 million
Crop damage
$18,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong lee side trough east of the Cascades led to strong damaging gravity wave winds. Where these gravity waves mixed down to the surface, extensive to catastrophic damages occurred. These winds mixed down in the Wenatchee, Manson, south Lake Chelan area, Quincy, and the Royal slope area of Royal City. Numerous trees were blown down, several of which fell on power lines, cars and homes. Extensive roof damage occurred to several homes and businesses. Chelan County was hit especially hard where commissioners declared a state of emergency. A total of 400-500 trees fell onto power lines in Chelan County. In Quincy, numerous irrigation systems with a length of a quarter mile and weighing almost 20 tons were blown over. Around 90 power poles were blown over in Western Grant County between George and Royal Slope. Rocks the size of golf balls were driven up off the ground by the wind. Interstate 90 just east of George was closed from 2:40 PM till 4:00 PM when a downed line ripped a radio antenna off one vehicle, broke out a passenger side windshield of another vehicle, with the debris from the windshield damaging another vehicle. At Pangborn Memorial Airport in Wenatchee, a peak wind gust of 72 MPH was recorded. Twenty aircraft that were tied down came loose, with 12 receiving minor damage. In the Wenatchee heights area 3,800 fruit trees, mainly Cherry, were damaged by the winds. In the Manson area, a narrow line of damage was observed from the Loop Avenue area across Lake Chelan to a resort with wind gusts up to 74 MPH. 20 indirect injuries resulted from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 7, 6:59 AM PST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 7, 6:59 AM PST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
659 AM PST SUN JAN 7 2007

.SYNOPSIS...AN ACTIVE AND UNSETTLED WINTER WEATHER REGIME WILL
CONTINUE OVER THE INLAND NORTHWEST THROUGH NEXT WEEK...WITH A
COLD ARCTIC AIR MASS INVADING THE REGION FOR THE LATER HALF OF THE
WEEK.

&&

.DISCUSSION...
MINOR EARLY MORNING UPDATE TO ZONE FORECAST TO END STEADY SNOW
OVER THE SPOKANE AREA AND WASHINGTON PALOUSE. RADAR AND SATELLITE
INDICATE BACK EDGE HAS PASSED THROUGH THESE REGIONS ENDING THE
THREAT OF FURTHER SIGNIFICANT ACCUMULATION. NO CHANGE TO WIND
POTENTIAL FORECAST. /FUGAZZI

&&

.AVIATION...A MOIST PACIFIC STORM SYSTEM WILL MAINTAIN WIDESPREAD
MOUNTAIN OBSCURATIONS IN CLOUDS AND PRECIPITATION THROUGHOUT THE
REGION THROUGH 12Z MONDAY. OVER THE COLUMBIA BASIN EAST OF KMWH
WIDESPREAD MVFR AND AREAS OF IFR CEILINGS AND VIS IN SNOW UNTIL
18Z...THEN MAINLY VFR CEILINGS AND VIS WITH STRONG SOUTHWEST WINDS
WILL DEVELOP...WITH LLWS OVER THE FAR EASTERN TAF SITES. THE BASIN
WEST OF MOSES LAKE WILL EXPERIENCE MAINLY VFR CONDITIONS WITH
SCATTERED MVFR SNOW SHOWERS UNTIL 18Z...AND THEN VERY STRONG
WESTERLY WINDS UNTIL 03Z DOWNSLOPING OFF OF THE CASCADES. /FUGAZZI

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  26  35  29  40  21 /  40  10  10  20  30  60
COEUR DALENE  39  26  34  30  40  22 / 100  20  10  20  30  60
PULLMAN        44  32  38  32  44  25 /  50  20  10  10  30  60
LEWISTON       46  34  45  34  49  29 /  40  20  10  10  20  50
COLVILLE       37  23  34  27  39  17 / 100  20  10  20  40  60
SANDPOINT      35  26  36  30  39  23 / 100  30  20  20  50  60
KELLOGG        37  28  35  29  39  24 / 100  50  30  20  40  70
MOSES LAKE     43  30  37  31  44  24 /  30  10  10  10  20  50
WENATCHEE      45  28  35  28  43  22 /  30  10  10  10  30  50
OMAK           39  25  32  27  39  18 /  30  10  10  10  40  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR COEUR DALENE
     AREA...IDAHO PALOUSE...LEWISTON AREA.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR CENTRAL
     PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

     SNOW ADVISORY UNTIL 10 AM PST THIS MORNING FOR COEUR DALENE
     AREA...IDAHO PALOUSE.

WA...SNOW AND BLOWING SNOW ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR
     OKANOGAN HIGHLANDS.

     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR LOWER GARFIELD AND
     ASOTIN COUNTIES...MOSES LAKE AREA...SPOKANE AREA...UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NORTHEAST
     MOUNTAINS.

     HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR WATERVILLE
     PLATEAU...WENATCHEE AREA.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR EAST
     SLOPES NORTHERN CASCADES.

&&
Hazardous weather outlook, Jan 7, 6:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST SUN JAN 7 2007

WAZ042-081400-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
600 AM PST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL CONTINUE TODAY ESPECIALLY NEAR THE CREST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM WILL ARRIVE ON TUESDAY WITH MAINLY MOUNTAIN SNOW.
THIS WILL BE FOLLOWED BY A SURGE OF MUCH COLDER AIR INTO THE
INLAND NORTHWEST FROM CANADA FOR THE LATER HALF OF THE WEEK.

WAZ038-081400-
OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...REPUBLIC...INCHELIUM
600 AM PST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 1 PM PST THIS
     AFTERNOON.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

SNOW WILL PERSIST THROUGH THE MORNING...THEN WINDY CONDITIONS WILL
DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM WILL ARRIVE ON TUESDAY WITH MORE SNOW. THIS WILL BE
FOLLOWED BY A SURGE OF MUCH COLDER AIR INTO THE INLAND NORTHWEST
FROM CANADA FOR THE LATER HALF OF THE WEEK.

IDZ001-004-WAZ037-081400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
600 AM PST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO
AND NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WITH WINDY CONDITIONS WILL CONTINUE THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT STORM WILL ARRIVE ON TUESDAY WITH MAINLY MOUNTAIN SNOW.
THIS WILL BE FOLLOWED BY A SURGE OF MUCH COLDER AIR INTO THE
INLAND NORTHWEST FROM CANADA FOR THE LATER HALF OF THE WEEK.

WAZ041-044-081400-
WENATCHEE AREA-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...WENATCHEE...WATERVILLE...MANSFIELD
600 AM PST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PST
     THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEANPWOTX  /WWUS76 KOTX/

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT STORM WILL ARRIVE ON TUESDAY WITH MAINLY MOUNTAIN SNOW.
THIS WILL BE FOLLOWED BY A SURGE OF MUCH COLDER AIR INTO THE
INLAND NORTHWEST FROM CANADA FOR THE LATER HALF OF THE WEEK.

IDZ002-003-081400-
COEUR DALENE AREA-IDAHO PALOUSE-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW
600 AM PST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING.
   WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PST
     THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/
   SEANPWOTX  /WWUS76 KOTX/

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE THROUGH MUCH OF THE MORNING...WITH VERY
WINDY CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT STORM WILL ARRIVE ON TUESDAY WITH THE POTENTIAL FOR MORE
SNOW. THIS WILL BE FOLLOWED BY A SURGE OF MUCH COLDER AIR INTO THE
INLAND NORTHWEST FROM CANADA FOR THE LATER HALF OF THE WEEK.

IDZ026-WAZ032>036-081400-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
INCLUDING THE CITIES OF...LEWISTON...CLARKSTON...PULLMAN...
MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...SPOKANE
600 AM PST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PST
     THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEANPWOTX  /WWUS76 KOTX/

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL TAPER OFF LATE THIS MORNING...WITH VERY WINDY
CONDITIONS DEVELOPING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT STORM WILL ARRIVE ON TUESDAY WITH THE POTENTIAL FOR MORE
SNOW. THIS WILL BE FOLLOWED BY A SURGE OF MUCH COLDER AIR INTO THE
INLAND NORTHWEST FROM CANADA FOR THE LATER HALF OF THE WEEK.

IDZ027-WAZ031-043-081400-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
OKANOGAN VALLEY-
INCLUDING THE CITIES OF...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER...ANATONE...PEOLA...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE
600 AM PST SUN JAN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP THIS MORNING WITH GENERALLY MINOR ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 THE NEXT STORM WILL ARRIVE ON TUESDAY WITH THE
POTENTIAL FOR MORE SNOW. THIS WILL BE FOLLOWED BY A SURGE OF MUCH
COLDER AIR INTO THE INLAND NORTHWEST FROM CANADA FOR THE LATER
HALF OF THE WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Wenatchee Area

When
January 7, 10:00 AM PST to 8:00 PM PST
Where
Wenatchee Area forecast zone
Measured
64 kt (74 mph) measured gust
Injuries
0 direct, 20 indirect
Property damage
$10 million
Crop damage
$18,000
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

High Wind, Waterville Plateau

When
January 7, 10:00 AM PST to 8:00 PM PST
Where
Waterville Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

High Wind, Moses Lake Area

When
January 7, 10:00 AM PST to 8:00 PM PST
Where
Moses Lake Area forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$2.0 million
Reported by
Newspaper
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Strong Wind, Okanogan Valley

When
January 7, 10:00 AM PST to 8:00 PM PST
Where
Okanogan Valley forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12050, 12051, 12204, 12222.